Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 18, 2004, 7:17 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 7:17 PM EDT (23:17 UTC)
- Expired
- May 18, 2004, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Jefferson County, PA
The radar
The State College radar (KCCX), 84 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 182318 FFWPBZ PAC065-190215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 717 PM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN PENNSYLVANIA * UNTIL 1015 PM EDT * AT 713 PM EDT...FLASH FLOODING WAS INDICATED BY RADAR RAINFALL ESTIMATES OF ALMOST TWO INCHES OF RAIN IN THE PAST 45 MINUTES. ADDITIONAL RAINFALL IS EXPECTED THROUGH THE NEXT SEVERAL HOURS. RAPID STREAMS RISE CAN BE EXPECTED FROM THE HEAVY RAINFALL. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4126 7880 4102 7885 4102 7920 4123 7915 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:20 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 18, 2:20 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT TUE MAY 18 2004 WARM MOIST UNSTABLE AIRMASS PRECEDES FRONTAL BNDRY THAT WILL SWING SEWD TNGT WITH PWS AOA 1.5...CONCERN FROM REPEAT STORMS MOVING OVER PREVIOUS SATURATED GROUNDS FROM THIS MRNG/FLOODING. SVR WATCH IN EFFECT THRU 8PM AND FLD WATCH CONTINUES TNGT. MDLS VARY ON SWD MVMT OF BNDRY BY 12/19 WITH ETA(SLOWER) TO ARND SWRN PA WHILE GFS TO M/D LINE. BOTH MDLS THOUGH HOLD ONTO PRECIP ACROSS SRN SXNS WED IN NEAR ZONAL FLOW. BNDRY THEN WILL WORK ITS WAY BACK SLOWLY NEWD WITH THREAT FOR PRECIP INTO FRIDAY. MEDR PROGS PUSH WARM FRONTAL BNDRY WELL N OF REGION SAT WITH BROAD WSW WARM MOIST FLOW...WITH CONTD THREAT FOR CHC POPS AND ABV NORMAL TEMPS. .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONE MDC023. OH...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES OHC013...OHC019...OHC029...OHC031...OHC059...OHC067...OHC081... OHC111...OHC119...OHC121...OHC157. PA...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ020>023...PAZ029>032. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES PAC003...PAC005...PAC007...PAC019...PAC031...PAC051...PAC053... PAC059...PAC063...PAC065...PAC073...PAC085...PAC121...PAC125... PAC129. WV...FLOOD WATCH UNTIL 600 AM EDT WEDNESDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES WVC009...WVC029...WVC049...WVC051...WVC061...WVC069...WVC077... WVC093...WVC103. &&
Hazardous weather outlook, May 18, 2:10 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT TUE MAY 18 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-190900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 210 PM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND LIGHTNING WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY THUNDERSTORM RAINS OF DAY 1. FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 18, 5:24 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL NEW WATERFORD 40.85N 80.62W
05/18/2004 0.75 INCH COLUMBIANA OH TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, May 18, 5:28 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL KOPPEL 40.83N 80.32W
05/18/2004 0.75 INCH BEAVER PA TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, May 18, 5:36 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM FLOOD CUMBERLAND 39.85N 81.66W
05/18/2004 GUERNSEY OH LAW ENFORCEMENT
FLOODING ALONG MILLER CREEK AND ALSO ROUTE 146 NEAR
CUMBERLAND.
&&
AWIPSUSRLocal storm report, May 18, 6:05 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD ST. CLAIRSVILLE 40.08N 80.90W
05/18/2004 BELMONT OH PUBLIC
AREA ROADS AND LOW LYING AREAS FLOODED.
&&
AWIPSUSRLocal storm report, May 18, 6:47 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD MINERAL CITY 40.60N 81.36W
05/18/2004 TUSCARAWAS OH LAW ENFORCEMENT
FLOODING ALONG STATE ROUTE 800.
&&
AWIPSUSRLocal storm report, May 18, 6:50 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD 4 NE NEW PHILADELPHIA 40.53N 81.39W
05/18/2004 TUSCARAWAS OH LAW ENFORCEMENT
FLOODING ALONG STATE ROUTE 212.
&&
AWIPSUSRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:09 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 66 min |
| May 17, 8:37 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 53 min |
| May 17, 8:46 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 59 min |
| May 17, 9:02 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 58 min |
| May 18, 2:45 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| May 18, 2:51 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| May 18, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 61 min |
| May 18, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 39 min |
| May 18, 3:25 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| May 18, 4:18 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 18, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 54 min |
| May 18, 4:45 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| May 18, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 59 min |
| May 18, 6:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 57 min |
| May 18, 6:24 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 66 min |
| May 18, 6:33 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| May 18, 6:34 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 56 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.